Texas, 2006

Hail and Damaging Winds in Texas, May 14, 2006

May 14, 2006 · NWS HGX · 16 events in 5 counties and zones

11 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$128,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 14, 9:47 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 14, 9:47 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1047 AM CDT SUN MAY 14 2006

.DISCUSSION...
IMPRESSIVE BAND OF STORMS MOVING DOWN INTO EXTREME SETX AT 15Z
JUST TO THE EAST OF THE CWA. SO FAR ONLY HAIL TO GOLFBALLS HAVE
RECEIVED AND THAT WAS IN TYLER COUNTY NEAR FRED.

BIG STORMS CONTINUE TO FIRE ALONG THE FRONTAL BOUNDARY FROM NEAR
BWD TO CRS TO PSN. ENVIRONMENT NEAR THE FRONTAL BOUNDARY AND JUST
SOUTH OF IT LOOKS VERY FAVORABLE FOR SEVERE STORMS WITH LI -6 TO
-8...CAPE 1300- 2000...PW POOLING NEAR 1.6 BUT WITH MARGINAL
HELICITY AS LL FLOW WEAKENS. THREAT LOOKS TO BE LARGE HAIL AND
POSSIBLY ISOLATED DAMAGING WINDS. WILL UP THE POPS FOR THIS
AFTERNOON ESPECIALLY IN NORTH AND CENTRAL ZONES. WILL CONTINUE TO
MENTION SEVERE THROUGH THIS AFTERNOON. MAY NEED TO EXPAND THIS
INTO THE EVENING HOURS FOR THE COASTAL ZONES AS LIFT ARRIVES NEAR
THE COAST COINCIDENT WITH FROPA. WILL BE UPDATING THE HWO SHORTLY
TO FOCUS ON THE AFTERNOON HOURS.

NEW SEVERE THUNDERSTORM WATCH NUMBER 349 REPLACED PREVIOUS AND
EXPANDED TO INCLUDE NEARLY ALL OF SETX TIL 5 PM.

45/42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      82  60  78  52  81 /  80  30  10  10  10
HOUSTON (IAH)              84  60  78  53  81 /  80  40  10  10  10
GALVESTON (GLS)            83  67  78  64  80 /  40  50  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 11 AM SUNDAY FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...AND WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 11 AM SUNDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     AND WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, May 14, 10:12 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1112 AM CDT SUN MAY 14 2006

GMZ330-335-350-355-TXZ163-164-176>179-195>200-210>214-226-227-
235>238-151615-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1112 AM CDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AT 11 AM A COLD FRONT WAS LOCATED ALONG A WACO TO CORSICANA TO
PALESTINE LINE AND WAS SAGGING SOUTH. AS THE FRONT MOVES INTO THE
AREA THIS AFTERNOON SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL DEVELOP. THE ATMOSPHERE ALONG AND SOUTH OF THIS FRONT IS VERY
UNSTABLE DUE TO COLD AIR PRESENT IN THE MID AND UPPER LEVELS AND
WARM HUMID GULF AIR FEEDING INTO THE REGION NEAR THE SURFACE. AS
THE REGION WARMS THIS AFTERNOON THE INSTABILITY WILL INCREASE FOR
AREAS WEST OF A CROCKETT TO LAKE LIVINGSTON TO GALVESTON BAY LINE
AND SHOULD THE AREA OF GREATER INSTABILITY...WITH THE MID AND
UPPER LEVEL FLOW FROM THE NORTHWEST THE STORMS THAT DEVELOP SHOULD
TRAVERSE THE REGION FROM THE NORTHWEST TO THE SOUTHEAST.

EXPECTED SOME OF THESE STORMS TO INTENSIFY QUICKLY AND BECOME
SEVERE WITH LARGE HAIL THE PRIMARY THREAT. A LESSER THREAT WILL BE
OF SHORT LIVED DAMAGING WINDS.

INTENSE RAINFALL WILL ACCOMPANY THE STORMS AS THE MOVE THROUGH THE
REGION. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL BE ASSOCIATED
WITH THE STRONGER STORMS. IF STORMS BEGIN TO MERGE THEN GREATER
AMOUNTS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND INTO THIS
EVENING.

In the hours before

Local storm report, May 14, 12:05 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
105 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             MADISONVILLE            30.95N 95.91W
05/14/2006  E0.75 INCH       MADISON            TX   LAW ENFORCEMENT

            AT THE SHERIFFS OFFICE.

&&

KPROCHAZ

The radar

The Houston radar (KHGX), 117 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
May 14, 1:27 PM CST
Where
Montgomery County, Montgomery
Measured
1 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
30.383, -95.683

Quarter size hail.

Hail, Galveston

When
May 14, 1:28 PM CST
Where
Galveston County, Santa Fe
Measured
0.75 in hail
Property damage
$3,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
29.367, -95.083

Penny size hail.

Hail, Harris

When
May 14, 1:32 PM CST
Where
Harris County, Webster
Measured
0.88 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
29.533, -95.117

Nickel size hail at FM 528 and Bay Area Blvd.

Hail, Brazoria

When
May 14, 1:55 PM CST
Where
Brazoria County, Rosharon
Measured
1 in hail
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
29.350, -95.450

Quarter size hail near FM 521.

Hail, Wharton

When
May 14, 1:56 PM CST
Where
Wharton County, 1 mi NE of Boling
Measured
1.75 in hail
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
29.283, -95.933

Golf ball size hail nearly covered the ground.

Hail, Montgomery

When
May 14, 2:00 PM CST
Where
Montgomery County, Lake Conroe Dam
Measured
0.88 in hail
Property damage
$4,000
Reported by
GOVT OFFICIAL
Coordinates
30.350, -95.550

Nickel size hail.

Thunderstorm Wind, Brazoria

When
May 14, 2:17 PM CST
Where
Brazoria County, Alvin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
29.417, -95.250

Trees down.

Hail, Brazoria

When
May 14, 2:20 PM CST
Where
Brazoria County, Rosharon
Measured
0.75 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
29.350, -95.450

Penny size hail.

Hail, Harris

When
May 14, 2:35 PM CST
Where
Harris County, Jersey Village
Measured
0.75 in hail
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
29.883, -95.567

Penny size hail.

Thunderstorm Wind, Harris

When
May 14, 2:37 PM CST
Where
Harris County, Aldine
Measured
53 kt (61 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
29.933, -95.383

A couple of trees down.

Hail, Harris

When
May 14, 2:38 PM CST
Where
Harris County, Aldine
Measured
0.75 in hail
Property damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
29.933, -95.383

Penny size hail near West Road.

Hail, Harris

When
May 14, 2:45 PM CST
Where
Harris County, 4 mi S of Tomball
Measured
0.75 in hail
Property damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
30.050, -95.617

Penny size hail.

Hail, Harris

When
May 14, 2:55 PM CST
Where
Harris County, 6 mi S of Houston Hooks Arpt
Measured
0.88 in hail
Property damage
$6,000
Reported by
AMATEUR RADIO
Coordinates
29.983, -95.550

Nickel size hail near T.C. Jester and 34th Street.

Thunderstorm Wind, Brazoria

When
May 14, 2:58 PM CST
Where
Brazoria County, Lake Jackson
Measured
53 kt (61 mph) estimated gust
Property damage
$11,000
Reported by
LAW ENFORCEMENT
Coordinates
29.050, -95.450

Trees down.

Thunderstorm Wind, Brazoria

When
May 14, 2:59 PM CST
Where
Brazoria County, Angleton
Measured
53 kt (61 mph) estimated gust
Property damage
$11,000
Reported by
LAW ENFORCEMENT
Coordinates
29.167, -95.433

Trees down.

Thunderstorm Wind, Harris

When
May 14, 3:05 PM CST
Where
Harris County, Ellington Field
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
29.600, -95.133

Large tree branches down near Highway 3 and Fuqua.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509651, 5509654, 5509650, 5509653, 5509655, 5509652, 5509661, 5509662, 5509656, 5509657, 5509658, 5509659, 5509660, 5509663, 5509739, 5509740.